Go Ad-Free
logoThe People's Perspective on Medicine

When Vitamin B12 Deficiency Causes Mental Confusion

When people become forgetful or have memory problems they worry about Alzheimer's. What if Vitamin B12 deficiency causes mental confusion?

I hate the term “senior moment.” It implies that when people reach a certain age they start forgetting things…like names, dates, or faces. Some people use a cruder term: “brain fart.” Have you ever forgotten a password or a PIN? Almost everyone has. Does it mean you are starting down the road to dementia? Probably not. But momentary lapses or memory problems could be due to low levels of a little-appreciated nutrient. Many people don’t realize that a vitamin B12 deficiency causes mental confusion.

When a Drug Leads to a Vitamin B12 Deficiency:

Q. My husband’s uncle was healthy until four years ago. He had taken omeprazole for years for heartburn. Suddenly he became very ill.

After he spent two weeks in the hospital, the doctors finally realized he was severely deficient in vitamin B12. The worst part is that he can no longer absorb it, so he needs to get regular shots just to be able to walk and think straight. Is this consequence of the drug appreciated?

A. Proton pump inhibitors (PPIs) like esomeprazole (Nexium), lansoprazole (Prevacid) or omeprazole (Prilosec) can make it harder to absorb vitamin B12. These acid-suppressing drugs can also lead to other nutrient deficiencies, such as calcium, magnesium, iron or vitamin C.

Vitamin B12 is essential for many organ systems. A deficiency can result in symptoms such as trouble with balance, numbness or tingling in hands and feet, loss of appetite, weakness, constipation, confusion, memory problems and burning tongue.

You can learn more about the pros and cons of PPIs and ways to manage heartburn in our eGuide to Overcoming Digestive Disorders. This online resource is available under the Health eGuides tab. It also describes how to discontinue PPIs without horrible rebound heartburn.

A Reader Describes A Scary Situation:

“A few years back I thought I was losing my memory. Then I happened on an article on B12 deficiency. I started taking some and in two weeks I could again recall things. Sublingual (under the tongue) B12 tablets are my life savers.”

Why Vitamin B12 Causes Mental Confusion:

According to the National Institues of Health (NIH) Office of Dietary Supplements:

“Researchers have long been interested in the potential connection between vitamin B12 deficiency and dementia. A deficiency in vitamin B12 causes an accumulation of homocysteine in the blood and might decrease levels of substances needed to metabolize neurotransmitters. Observational studies show positive associations between elevated homocysteine levels and the incidence of both Alzheimer’s disease and dementia. Low vitamin B12 status has also been positively associated with cognitive decline.”

Vitamin B12 keeps nerves and blood cells working properly, so it is crucial for cognitive function. Older adults may not absorb this nutrient from foods as efficiently as younger people.

Results from a cohort study indicate that vitamin B12 deficiency causes mental confusion.

The Boston Puerto Rican Health Study involves 1,408 older adults who completed comprehensive cognitive function tests (American Journal of Clinical Nutrition, Jan. 2021). People with low circulating levels of vitamin B12 and folate scored lower on these assessments.

Vitamin B12 deficiency was common in this group of older people. The authors encourage health professionals to pay more attention to the identification and treatment of vitamin B12 deficiency in such populations. Foods that are high in this nutrient include:

• Organ meats such as liver
• Clams
• Sardines
• Beef
• Cereal that is fortified with B12

Fess up now. When was the last time you ate liver? How often do you consume clams or sardines? Do you check your cereal box for levels of vitamin B12? Didn’t think so.

When vitamin B12 deficiency causes mental confusion, it can be devastating, as this reader reports.

B12 Deficiency Causes Mental Confusion:

Q. My dear friend was experiencing cognitive and balance problems and had been taking metformin for many years. Her doctor could not determine a cause for her abnormal gait and memory loss. He even had her tested by a neuropsychiatrist who subjected her to a barrage of tests to evaluate her memory and motor skills but did not reach a diagnosis.

Two months later, my friend fell on a concrete pavement, suffered a severe brain bleed and died. I later learned that metformin can sometimes cause depletion of vitamin B12 levels. I wonder if my friend would be alive today if her doctor had ruled out this vitamin deficiency.

Symptoms of Vitamin B12 Deficiency:

A. The symptoms you describe are classic for vitamin B12 deficiency, so it is possible that was affecting your friend. Other complications arising from vitamin B12 deficiency include:

  • Depression, paranoia, personality changes and memory problems
  •  Digestive upset including loss of appetite, weight loss and constipation
  • Anemia, pale skin, fatigue and weakness
  • Nerve problems including dizziness, numbness and tingling of feet or hands and movement disorders
  • Sore tongue or mouth
  • Heart palpitations and shortness of breath

People can experience just one or two symptoms or a range of problems when they have vitamin B12 deficiency.

Vitamin B12 Deficiency and Falls:

Lest you think that vitamin B12 deficiency is not that big a deal, here is a comment from Lily:

“I had five falls in 14 months. There was notable damage each time, including a front lobe concussion. I went to a neurologist. My memory was shot, and I could not focus on anything. He put me through several tests. He was the first physician ever to test my vitamin B12 level. It was very deficient, but I did not have pernicious anemia.

“He started me on weekly injections of B12. That was more than two years ago. I have not fallen since and regained my memory.”

Sue also discovered that a vitamin B12 deficiency causes mental confusion:

“I complained to my doctor for eight years that I was always exhausted. Moreover, I had pale skin, blue lips, joint pain, had heart palpitations and a heart murmur. I was cold all the time. He did all the heart tests and told me I had Raynaud’s syndrome.

“Then I crashed hard. I couldn’t stay awake. My lips really turned blue. I had memory fog, and I felt depressed, but I knew I wasn’t really down in the dumps. I called to make an appointment with my doctor but learned he had retired.

“The doctor who took his place did all the same tests as before but included tests for vitamin B12 and vitamin D. Low and behold, I was deficient in both vitamin B12 and vitamin D!

“All those years of suffering and I do not have Raynaud’s! Four years later and I still haven’t gotten to the bottom of why I am deficient. I take vitamin B 12 daily. I’m only 52 now so it’s been a long journey. You are never too young to get your vitamin B levels checked! Listen to instincts and don’t let doctors blow you off!”

Drugs That Can Cause Vitamin B12 Deficiency:

A number of drugs can contribute to this serious problem. In addition to the diabetes drug metformin, strong acid-suppressing drugs such as esomeprazole, lansoprazole or omeprazole can deplete vitamin B12 (Diabetes, Metabolic Syndrome and Obesity, June 18, 2020).

Dr. Tieraona Low Dog is one of our most knowledgeable consultants here at The People’s Pharmacy. She is a frequent guest on our nationally syndicated public radio sh0w. Dr. Low Dog recommends that people who are deficient in vitamin B12 take a supplement in the form of methylcobalamin.

She points out that “people with Leber’s disease should avoid B12 supplements.” This rare hereditary disease is incompatible with extra vitamin B12 and could lead to blindness.

Doctors may not realize how many of the popular drugs they prescribe can lead to both vitamin and mineral insufficiency. Testing is advisable for people taking diabetes drugs, acid-suppressing medications or blood pressure medicines such as diuretics or ACE inhibitors like lisinopril. You can learn more about how medications can rob your body of essential nutrients by checking out her book, Fortify Your Life, at this link.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 346 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.”.
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.